Alert archive / South Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 15, 2013, 11:40 AM EDT for Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2013, 11:40 AM EDT (15:40 UTC)
- Expired
- Aug 15, 2013, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:54 AM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 8:54 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 854 AM EDT THU AUG 15 2013 .SYNOPSIS... A STATIONARY FRONT WILL WAVER OVER THE AREA THROUGH THE WEEKEND. AN ACTIVE PATTERN WILL PERSIST WITH SEVERAL ROUNDS OF HEAVY RAIN POSSIBLE. THE FRONT WILL EVENTUALLY DISSIPATE EARLY NEXT WEEK...WITH HIGH PRESSURE BUILDING INTO THE REGION THEREAFTER. && .NEAR TERM /THROUGH TONIGHT/... THE STATIONARY FRONT WILL REMAIN ACROSS THE SOUTHERN THIRD OF OUR FORECAST AREA TODAY WITH COOL HIGH PRESSURE BUILDING FROM THE NORTH. ABOVE 900 MB PER THE 12Z CHS RAOB 20-25 KT SOUTHWESTERLY FLOW IS ADVECTING DEEP MOISTURE OUT OF THE GULF OF MEXICO. MOIST ISENTROPIC ASCENT IS MAINTAINING EXTENSIVE CLOUDINESS AND FAIRLY WIDESPREAD RAIN ACROSS SOUTHERN SC AND EXTREME EASTERN GA. THE ONGOING PRECIPITATION IS HELPING TO REINFORCE THE HIGH PRESSURE WEDGE OVER THE NORTHERN AREAS. OVERCAST SKIES EXPECTED OVER SOUTHERN SC THOUGH SOME BREAKS IN THE CLOUDS WILL LIKELY OCCUR FARTHER TO THE SOUTH. WE ADJUSTED TODAY/S HIGH TEMPS TO SHOW UPPER 70S ACROSS INLAND SC...TAPERING TO LOW TO MID 80S INTO SOUTHEAST GA. DEEP MOISTURE WILL REMAIN IN PLACE TODAY THOUGH THE BEST UPPER JET DIVERGENCE AND SYNOPTIC FORCING LOOK TO SHIFT JUST NORTH OF THE FORECAST AREA DURING THE AFTERNOON. THERE COULD BE AN ISOLATED SEVERE TSTM IN FAR SOUTHERN AREAS WHERE THE SUN BREAKS THROUGH AND INSTABILITY INCREASES. ANY SHOWER OR STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL THOUGH THE 20 KT OF MEAN FLOW WILL KEEP THINGS MOVING A BIT. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRIDAY THROUGH SUNDAY...THE OVERALL PATTERN CONTINUES TO LOOK QUITE ACTIVE AND WET. ALOFT...THE SYNOPTIC SETUP WILL BECOME QUITE AMPLIFIED AS THE LONGWAVE TROUGH DIGS INTO THE MID MS VALLEY AND A RIDGE DEEPENS OVER THE ATLANTIC. THIS WILL CREATE A WELL DEFINED SOUTHWEST TO NORTHEAST FLOW OF DEEP GULF MOISTURE ACROSS THE SOUTHEAST. THE FORECAST AREA WILL BE RIGHT IN THE MIDDLE OF THIS TROPICAL MOISTURE FLOW AS IT IS SANDWICHED BETWEEN THE TWO LARGE SCALE FEATURES. THE FRONT WE HAVE DISCUSSED FOR THE PAST FEW DAYS WILL START OFF THE PERIOD FRIDAY MORNING LIFTING BACK NORTHWARD AND INTO THE CENTRAL CAROLINAS WHERE IT WILL REMAIN AND EVENTUALLY DISSIPATE THROUGH THE WEEKEND. THE MOST SIGNIFICANT SURFACE FEATURES TO AFFECT THE AREA APPEAR TO BE A SERIES OF WAVES OF LOW PRESSURE THAT DEVELOP ALONG THE PERIPHERY OF THE WEDGE AND COLD FRONT AND LIFT NORTHEASTWARD ACROSS SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. THE MODELS GENERALLY PRODUCE THE MOST PRECIP WITH SURGES IN MOISTURE AND FORCING ASSOCIATED WITH THESE SURFACE WAVES WHICH MOVE THROUGH FRIDAY NIGHT AND INTO SATURDAY. I HAVE ONCE AGAIN KEPT POPS THROUGH THE PERIOD IN THE HIGH END LIKELY RANGE...MAINLY DUE TO THE FACT THAT THERE WILL BE PERIODS OF HIGHER POPS AND CORRESPONDING PERIODS OF LOWER POPS NEEDED. THE PRIMARY THREAT CONTINUES TO BE HEAVY RAINFALL. PWATS WILL SURGE AT TIMES TO AROUND 2.3 INCHES WHICH APPROACHES 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. THE SEVERE THREAT CONTINUES TO BE LOW...THOUGH A FEW WET MICROBURSTS CANNOT BE RULED OUT IN THE STRONGER THUNDERSTORMS THAT DEVELOP DURING THE TIME OF PEAK HEATING...ESPECIALLY IF THERE IS ANY ORGANIZATION THAT OCCURS. TEMPS WILL BE HELD BELOW NORMAL THANKS TO THE PLENTIFUL CLOUD COVER AND RAINFALL...WITH HIGHS IN THE MID/UPPER 80S EACH DAY. WILL CONTINUE TO HIGHLIGHT THE HEAVY RAINFALL THREAT IN THE HWO. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... THE HIGHLY AMPLIFIED PATTERN WILL PERSIST INTO THE BEGINNING OF THE LONG TERM PERIOD. THE TROUGH TO THE WEST WILL BEGIN TO LIFT OUT EARLY NEXT WEEK AS THE ATLANTIC RIDGE ATTEMPTS TO BUILD IN FROM THE EAST. THE MODELS CONTINUE TO DIFFER A BIT THROUGH MID WEEK AS TO WHETHER OR NOT THE RIDGE BUILDS IN AND ENCOMPASSES MUCH OF THE EASTERN CONUS OR IF WE CONTINUE TO HANG ON TO AT LEAST SOME DEGREE OF A TROUGH TO THE NORTHWEST. REGARDLESS...THE PREFERRED SURFACE PATTERN CONTINUES TO FEATURE A LARGE AND DIFFUSE AREA OF HIGH PRESSURE ACROSS THE SOUTHEAST AND MID ATLANTIC. THIS WILL LEAD TO A RETURN TO MORE CLIMATOLOGICALLY NORMAL CONDITIONS WITH MAINLY DIURNALLY FOCUSED RAIN CHANCES AND HIGHS AROUND 90/LOWS IN THE LOW TO MID 70S. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... A STATIONARY FRONT WILL LINGER ACROSS THE AREA TODAY AND TONIGHT...OSCILLATING NORTH AND SOUTH PRIMARILY IN RESPONSE TO UPPER WAVES AND CONVECTION. A FAIRLY STABLE AIR MASS ACROSS SOUTHERN SC WILL LIMIT THE THUNDERSTORM POTENTIAL AT KCHS BUT WILL KEEP IFR/MVFR CEILINGS IN PLACE FOR THE MAJORITY OF THE 12Z TAF PERIOD. AT KSAV...THOUGH AN ISOLATED TSTM COULD APPROACH THE TERMINAL LATE THIS AFTERNOON...IT LOOKS LIKE THE BEST POTENTIAL FOR TSTMS WILL BE FARTHER TO THE SOUTH SO WE ONLY HAVE VICINITY SHOWERS FOR THE AFTERNOON. CEILINGS ARE MUCH MORE TRICKY GIVEN THAT THE SURFACE FRONT WILL GENERALLY REMAIN TO THE NORTH. WE KEPT VFR CONDITIONS THROUGH THIS EVENING BUT WITH MVFR CEILINGS SETTLING BACK IN LATER TONIGHT. EXTENDED AVIATION OUTLOOK...HIGH PROBABILITY OF PERIODIC FLIGHT RESTRICTIONS THROUGH AT LEAST SUNDAY DUE TO A STALLED FRONT IN THE VICINITY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL ALSO OCCUR... WITH HEAVY RAIN AND GUSTY WINDS COMMON. CONDITIONS WILL BEGIN TO IMPROVE EARLY NEXT WEEK AS THE FRONT DISSIPATES. && .MARINE... OUTSIDE CONVECTION...WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH TONIGHT. WIND DIRECTIONS WILL BE QUITE VARIABLE AS A STALLED FRONT OSCILLATES NORTH AND SOUTH OVER THE WATERS. FRIDAY THROUGH MONDAY...THE COLD FRONT WILL NORTHWARD AND FURTHER INLAND ON FRIDAY LEAVING THE LOCAL WATERS IN A GENERAL SOUTHERLY FLOW AT 10 KTS OR LESS. A COUPLE OF WAVES OF LOW PRESSURE WILL MOVE THROUGH THIS WEEKEND WHICH WILL RESULT IN PERIODS OF SHIFTING WIND DIRECTIONS...THOUGH SPEEDS WILL NOT SEE MUCH CHANGE. SEAS WILL RANGE FROM 2-3 FT THROUGH THE PERIOD AND WE WILL STAY WELL BELOW SMALL CRAFT ADVISORY CRITERIA INTO EARLY NEXT WEEK. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...BSH/SPR LONG TERM...BSH AVIATION...JRL MARINE...JRL/BSH/SPR
Hazardous weather outlook, Aug 15, 10:44 AM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1044 AM EDT THU AUG 15 2013 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161445- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 1044 AM EDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT AS A FRONT REMAINS STALLED IN THE AREA. VERY HEAVY RAINFALL WITH SOME OF THE SHOWERS AND STORMS MAY LEAD TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAVY RAIN...AS A COLD FRONT LINGERS IN THE VICINITY OF THE REGION THIS WEEKEND ADDITIONAL ROUNDS OF HEAVY RAINFALL WILL OCCUR. LOCALLY EXCESSIVE RAINFALL WILL BE POSSIBLE AND FLASH FLOODING COULD OCCUR THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ330-350-352-354-370-374-161445- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM 20 NM TO 40 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1044 AM EDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:13 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 14, 10:44 PM EDT | Areal Flood Advisory | CHS | Berkeley, Dorchester | 2 hr |
| Aug 15, 9:54 AM EDT | Special Marine Warning | CHS | 66 min | |
| Aug 15, 10:10 AM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 15, 10:58 AM EDT | Special Marine Warning | CHS | 92 min | |
| Aug 15, 11:15 AM EDT | Special Marine Warning | CHS | 90 min | |
| Aug 15, 4:01 PM EDT | Special Marine Warning | CHS | 89 min | |
| Aug 15, 4:53 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 15, 7:31 PM EDT | Special Marine Warning | CHS | 119 min | |
| Aug 14, 8:56 PM EDT | Special Weather Statement | CHS | Chatham | 34 min |
| Aug 15, 1:03 AM EDT | Areal Flood Advisory | CHS | Bulloch, Candler, Jenkins | 87 min |
| Aug 15, 3:12 PM EDT | Areal Flood Advisory | CHS | McIntosh | 93 min |
| Aug 15, 4:37 PM EDT | Areal Flood Advisory | CHS | Liberty, Long, McIntosh | 83 min |
| Aug 15, 4:47 PM EDT | Special Weather Statement | CHS | McIntosh | 28 min |
Nearby
Flash Flood Warnings in South Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.